Warfarin-induced venous limb ischemia/gangrene complicating cancer: A novel and clinically distinct syndrome

Theodore E. Warkentin, Richard J. Cook, Ravi Sarode, Debi A. Sloane, Mark A. Crowther

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

Venous limb gangrene (VLG) can occur in cancer patients, but the clinical picture and pathogenesis remain uncertain. We identified 10 patients with metastatic cancer (7 pathologically proven) who developed severe venous limb ischemia (phlegmasia/VLG) after initiating treatment of deep-vein thrombosis (DVT); in 8 patients, cancer was not known or suspected at presentation. The patients exhibited a novel, clinically distinct syndrome: warfarin-associated supratherapeutic international normalized ratio (INR; median, 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall after stopping heparin. Despite supratherapeutic INRs, patient plasma contained markedly elevated thrombin-antithrombin (TAT) complex levels (indicating uncontrolled thrombin generation) and protein C (PC) depletion; this profile resembles the greatly elevated TAT/PC activity ratios reported in patients with warfarin-associated VLG complicating heparin-induced thrombocytopenia. Analyses of vitamin K-dependent factors in 6 cancer patients with available serial plasma samples showed that variations in the INR corresponded most closely with changes in factor VII, with a highly collinear relationship between VII and PC. We conclude that venous limb ischemia/gangrene is explained in some cancer patients by profoundly disturbed procoagulant-anticoagulant balance, whereby warfarin fails to block cancer-associated hypercoagulability while nonetheless contributing to severe PC depletion, manifest as a characteristic supratherapeutic INR caused by parallel severe factor VII depletion.

Original languageEnglish (US)
Pages (from-to)486-493
Number of pages8
JournalBlood
Volume126
Issue number4
DOIs
StatePublished - Jul 23 2015

Fingerprint

Gangrene
Warfarin
Protein C
Ischemia
Extremities
International Normalized Ratio
Heparin
Factor VII
Platelets
Thrombin
Neoplasms
Antithrombin Proteins
Plasmas
Vitamin K
Anticoagulants
Thrombophilia
Platelet Count
Venous Thrombosis
Thrombocytopenia
Blood Platelets

ASJC Scopus subject areas

  • Hematology
  • Biochemistry
  • Cell Biology
  • Immunology

Cite this

Warfarin-induced venous limb ischemia/gangrene complicating cancer : A novel and clinically distinct syndrome. / Warkentin, Theodore E.; Cook, Richard J.; Sarode, Ravi; Sloane, Debi A.; Crowther, Mark A.

In: Blood, Vol. 126, No. 4, 23.07.2015, p. 486-493.

Research output: Contribution to journalArticle

Warkentin, Theodore E. ; Cook, Richard J. ; Sarode, Ravi ; Sloane, Debi A. ; Crowther, Mark A. / Warfarin-induced venous limb ischemia/gangrene complicating cancer : A novel and clinically distinct syndrome. In: Blood. 2015 ; Vol. 126, No. 4. pp. 486-493.
@article{f01a15e50bc845b3a144edc0880c6011,
title = "Warfarin-induced venous limb ischemia/gangrene complicating cancer: A novel and clinically distinct syndrome",
abstract = "Venous limb gangrene (VLG) can occur in cancer patients, but the clinical picture and pathogenesis remain uncertain. We identified 10 patients with metastatic cancer (7 pathologically proven) who developed severe venous limb ischemia (phlegmasia/VLG) after initiating treatment of deep-vein thrombosis (DVT); in 8 patients, cancer was not known or suspected at presentation. The patients exhibited a novel, clinically distinct syndrome: warfarin-associated supratherapeutic international normalized ratio (INR; median, 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall after stopping heparin. Despite supratherapeutic INRs, patient plasma contained markedly elevated thrombin-antithrombin (TAT) complex levels (indicating uncontrolled thrombin generation) and protein C (PC) depletion; this profile resembles the greatly elevated TAT/PC activity ratios reported in patients with warfarin-associated VLG complicating heparin-induced thrombocytopenia. Analyses of vitamin K-dependent factors in 6 cancer patients with available serial plasma samples showed that variations in the INR corresponded most closely with changes in factor VII, with a highly collinear relationship between VII and PC. We conclude that venous limb ischemia/gangrene is explained in some cancer patients by profoundly disturbed procoagulant-anticoagulant balance, whereby warfarin fails to block cancer-associated hypercoagulability while nonetheless contributing to severe PC depletion, manifest as a characteristic supratherapeutic INR caused by parallel severe factor VII depletion.",
author = "Warkentin, {Theodore E.} and Cook, {Richard J.} and Ravi Sarode and Sloane, {Debi A.} and Crowther, {Mark A.}",
year = "2015",
month = "7",
day = "23",
doi = "10.1182/blood-2015-01-622787",
language = "English (US)",
volume = "126",
pages = "486--493",
journal = "Blood",
issn = "0006-4971",
publisher = "American Society of Hematology",
number = "4",

}

TY - JOUR

T1 - Warfarin-induced venous limb ischemia/gangrene complicating cancer

T2 - A novel and clinically distinct syndrome

AU - Warkentin, Theodore E.

AU - Cook, Richard J.

AU - Sarode, Ravi

AU - Sloane, Debi A.

AU - Crowther, Mark A.

PY - 2015/7/23

Y1 - 2015/7/23

N2 - Venous limb gangrene (VLG) can occur in cancer patients, but the clinical picture and pathogenesis remain uncertain. We identified 10 patients with metastatic cancer (7 pathologically proven) who developed severe venous limb ischemia (phlegmasia/VLG) after initiating treatment of deep-vein thrombosis (DVT); in 8 patients, cancer was not known or suspected at presentation. The patients exhibited a novel, clinically distinct syndrome: warfarin-associated supratherapeutic international normalized ratio (INR; median, 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall after stopping heparin. Despite supratherapeutic INRs, patient plasma contained markedly elevated thrombin-antithrombin (TAT) complex levels (indicating uncontrolled thrombin generation) and protein C (PC) depletion; this profile resembles the greatly elevated TAT/PC activity ratios reported in patients with warfarin-associated VLG complicating heparin-induced thrombocytopenia. Analyses of vitamin K-dependent factors in 6 cancer patients with available serial plasma samples showed that variations in the INR corresponded most closely with changes in factor VII, with a highly collinear relationship between VII and PC. We conclude that venous limb ischemia/gangrene is explained in some cancer patients by profoundly disturbed procoagulant-anticoagulant balance, whereby warfarin fails to block cancer-associated hypercoagulability while nonetheless contributing to severe PC depletion, manifest as a characteristic supratherapeutic INR caused by parallel severe factor VII depletion.

AB - Venous limb gangrene (VLG) can occur in cancer patients, but the clinical picture and pathogenesis remain uncertain. We identified 10 patients with metastatic cancer (7 pathologically proven) who developed severe venous limb ischemia (phlegmasia/VLG) after initiating treatment of deep-vein thrombosis (DVT); in 8 patients, cancer was not known or suspected at presentation. The patients exhibited a novel, clinically distinct syndrome: warfarin-associated supratherapeutic international normalized ratio (INR; median, 6.5) at onset of limb ischemia, rising platelet count during heparin anticoagulation, and platelet fall after stopping heparin. Despite supratherapeutic INRs, patient plasma contained markedly elevated thrombin-antithrombin (TAT) complex levels (indicating uncontrolled thrombin generation) and protein C (PC) depletion; this profile resembles the greatly elevated TAT/PC activity ratios reported in patients with warfarin-associated VLG complicating heparin-induced thrombocytopenia. Analyses of vitamin K-dependent factors in 6 cancer patients with available serial plasma samples showed that variations in the INR corresponded most closely with changes in factor VII, with a highly collinear relationship between VII and PC. We conclude that venous limb ischemia/gangrene is explained in some cancer patients by profoundly disturbed procoagulant-anticoagulant balance, whereby warfarin fails to block cancer-associated hypercoagulability while nonetheless contributing to severe PC depletion, manifest as a characteristic supratherapeutic INR caused by parallel severe factor VII depletion.

UR - http://www.scopus.com/inward/record.url?scp=84937928371&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84937928371&partnerID=8YFLogxK

U2 - 10.1182/blood-2015-01-622787

DO - 10.1182/blood-2015-01-622787

M3 - Article

C2 - 25979950

AN - SCOPUS:84937928371

VL - 126

SP - 486

EP - 493

JO - Blood

JF - Blood

SN - 0006-4971

IS - 4

ER -